Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 64, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 10, 2018, 3:20 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 3:20 PM EDT (19:20 UTC)
- Expired
- Aug 10, 2018, 6:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 3:30 PM EDT | FLASH FLOOD | 1 Ne Willock, PA | 4800 BLOCK OF STREETS RUN ROAD. |
| Aug 10, 3:35 PM EDT | FLASH FLOOD | West Newton, PA | HERMONIE-WEST NEWTON ROAD CLOSED DUE TO FLOODING AS WELL AS FIRE HALL AVE. |
| Aug 10, 3:40 PM EDT | FLASH FLOOD | 1 Nnw Central Highlands, PA | ELIZABETH TOWNSHIP. INTERSECTION OF SCENERY DRIVE AND BOSTON HOLLOW ROAD CLOSED DUE TO FLOODING. |
| Aug 10, 3:50 PM EDT | FLASH FLOOD | Cochrans Mill, PA | POLICE REPORTING 1 VEHICLE STRANDED WITH PEOPLE INSIDE AT 1000 COCHRAN MILL ROAD. |
| Aug 10, 3:50 PM EDT | FLASH FLOOD | Experiment, PA | INTERSECTION OF COCHRAN MILL ROAD AND WILSON ROAD CLOSED DUE TO FLOODING. |
| Aug 10, 4:10 PM EDT | FLASH FLOOD | Lovedale, PA | HAPPY HOLLOW ROAD FROM LONG ACRE DRIVE TO SCENERY DRIVE IS CLOSED DUE TO FLOODING. |
| Aug 10, 4:25 PM EDT | FLASH FLOOD | 1 S Lake Denise, PA | VEHICLE STUCK IN FLOOD WATERS AT INTERSECTION OF DEER ROAD AND PIERCE ROAD IN SEWICKLEY TWP. |
| Aug 10, 4:29 PM EDT | FLASH FLOOD | 1 Nnw Hutchinson, PA | INTERSECTION OF APPLES MILL ROAD AND HILDERBRQAND LANE IN SEWICKELY TOWNSHIP CLOSED DUE TO FLOODING. |
| Aug 10, 4:29 PM EDT | FLASH FLOOD | Herminie, PA | 14 HOMES FLOODED WITH UP TO 2 FEET OF WATER. ONE MODILE HOME KNOCKED OFF FOUNDATION. ROUTE 136 AND HUTCHINSDON ROADS WASHED OUT. NUMEROUS ROADS FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WGUS51 KPBZ 101920
FFWPBZ
PAC003-129-102215-
/O.NEW.KPBZ.FF.W.0064.180810T1920Z-180810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
320 PM EDT FRI AUG 10 2018
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southeastern Allegheny County in southwestern Pennsylvania...
West central Westmoreland County in southwestern Pennsylvania...
* Until 615 PM EDT.
* At 319 PM EDT, radar indicated heavy rain in the warned area.
Additional thunderstorms are expected to pass over this region
through the afternoon, which could exacerbate the situation.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... Up to 1 inch.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Pittsburgh... Bethel Park...
West Mifflin... Baldwin...
Whitehall... South Park Township...
Jefferson Hills... Brentwood...
Pleasant Hills... Clairton...
Glassport... West Newton...
This includes the following highways...
Interstate 70 in Pennsylvania mile marker 51 and near mile marker
53.
Pennsylvania Turnpike between mile markers 69 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from heavy rainfall will flood small streams, poor-drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7994 4025 7976 4031 7969 4026 7961
4018 7971 4030 8001 4037 8000 4041 7992
$$
342 follow-up statements
773
WGUS71 KPBZ 102026
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
426 PM EDT FRI AUG 10 2018
PAC003-129-102215-
/O.CON.KPBZ.FF.W.0064.000000T0000Z-180810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
426 PM EDT FRI AUG 10 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
At 426 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Occurring.
ESTIMATED RAINFALL... Up to 2 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
Some locations that may experience flooding include...
Pittsburgh... Bethel Park...
West Mifflin... Baldwin...
Whitehall... South Park Township...
Jefferson Hills... Brentwood...
Pleasant Hills... Clairton...
Glassport... West Newton...
This includes the following highways...
Interstate 70 in Pennsylvania mile marker 51 and near mile marker
53.
Pennsylvania Turnpike between mile markers 69 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from heavy rainfall will flood small streams, poor drainage
areas and low-lying spots.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4035 7994 4025 7976 4031 7969 4026 7961
4018 7971 4030 8001 4037 8000 4041 7992
$$
34993
WGUS71 KPBZ 102209
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
609 PM EDT FRI AUG 10 2018
PAC003-129-102217-
/O.EXP.KPBZ.FF.W.0064.000000T0000Z-180810T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-Westmoreland PA-
609 PM EDT FRI AUG 10 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ALLEGHENY AND WEST
CENTRAL WESTMORELAND COUNTIES WILL EXPIRE AT 615 PM EDT...
A steady light to occasionally moderate rain will continue across
southern Allegheny and western Westmoreland counties through 8 PM.
This additional precipitation will not cause further flooding, and
the heavy rainfall has ended. Flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 4035 7994 4025 7976 4031 7969 4026 7961
4018 7971 4030 8001 4037 8000 4041 7992
$$
BookbinderWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:23 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 10, 2:23 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 223 PM EDT Fri Aug 10 2018 .SYNOPSIS... An active weather pattern through the weekend, but no day will be a wash out. A pesky upper level low pressure parked over the Ohio Valley brings scattered showers and thunderstorms mostly during the afternoon and evening hours through the middle of next week. && .NEAR TERM /THROUGH SATURDAY/... Numerous showers with embedded thunder have fired up right on cue along a surface convergence boundary. This activity will increase in coverage until about 5pm when it becomes more scattered as atmosphere becomes less stable due to rain cooled air. No diurnal trend in pops tonight given plenty of moisture in low levels and residual outflow boundaries coupled with a surface convergence zone. Still pinpointing areas south of I-76 as locations with highest percentage to see a shower overnight. High water risk is elevated through early evening for training of storms and weak steering winds. As of 2pm rain rates have not been overly high from thunderstorms, but if a location gets hit two or three times, we could see problems in low lying and more flood prone areas. Areas of fog could develop overnight if we loose nocturnal stratocu especially if a location gets a shower or storm today. Saturday will be a repeat of today given a lingering surface boundary, copious amounts of low level relative humidity, and a passing shortwave trough. The area of concern shifts a little farther south to the I-70 - US 50 corridor in West Virginia. Right now, given run of dry weather there doesn't appear to be a flash flooding concern. Likely pops are predicted in the aforementioned region. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... Overall little if any change in the forecast with respect to pops. Upper level low pressure remains camped over the Ohio Valley. Pops take on a more diurnal trend Saturday night onward. && .LONG TERM /MONDAY THROUGH FRIDAY/... Highlights: - Redundant Forecast afternoon/evening pop up storms - Temperatures just below normal - Strong front Thursday Extended range ensembles remain in lock step for this time frame as a upper level low creates daily precipitation chances across the region. As daytime heating destabilizes the atmosphere, showers and isolated storms will pop up during the afternoon and evening hours. Monday and Tuesday in the mountains appear to be the day with the greatest coverage as it coincides with the passing of a stronger shortwaves. Confidence not as high farther west as southeast flow sets up and that may protect the windward side of the Appalachians for a couple of days. A synoptic cold front is still forecast to cross Thursday afternoon evening. Depending how much sunshine is observed during the day and if the timing holds, it could present a severe weather risk. The associated mid level cyclone will pass north of Lake Erie which is where most of the upper level dynamics reside, therefore confidence remains below 30% for inclusion into hazardous weather outlook. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Scattered showers and thunderstorms will continue to increase in coverage through the evening as a shortwave helps push a boundary, that is currently bisecting the region, to the south. Expect brief restrictions to MVFR and IFR as thunderstorms pass over a terminal, with greatest confidence that this will occur at PIT, AGC, LBE, and HLG. Loss of diurnal heating should decrease shra/tsra coverage overnight, though the lingering boundary supports the continuation of VCSH with some possible restrictions in fog as a result of this afternoon/evenings rainfall. Fog coverage will be dependent on how much clearing there is, but opted to at least make mention of this at most sites overnight. OUTLOOK... Brief restrictions are possible through Tue, especially in the aftn/eve, in convection with a persistent upper trough across the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 10, 12:23 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1223 PM EDT Fri Aug 10 2018 PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630- Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1223 PM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Showers and a few thunderstorms are expected today, with the greatest concentration expected during the afternoon and evening. Some of the thunderstorms could produce locally heavy rainfall, and localized flash flooding is possible if a location is hit by multiple bouts of heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016- WVZ012-021-513-514-111630- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker- 1223 PM EDT Fri Aug 10 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:04 PM EDT | Flash Flood Warning | PBZ | Allegheny, Westmoreland | 5 hr |
| Aug 10, 3:37 PM EDT | Special Weather Statement | PBZ | Washington | 23 min |
| Aug 10, 4:37 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Aug 10, 4:55 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 77 min |
| Aug 10, 5:33 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 117 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.